Periods not the same anymore.
February 12, 2018 10:14 PM   Subscribe

YANMD but maybe you are a female person who has had a similar experience and I seek your insight. My periods were consistent and predictable when I was on birth control. I went off birth control for 4 or 5 months. Since going back on birth control well over a year ago, my periods have been very different and it's worrying me.

I was on birth control for a few years in my mid-20s and my periods were consistent and predictable. A little bit of discharge 2-3 days before my period came, heavy flow for days 1-2, medium to light flow for days 3-7. Done. No spotting or anything out of the ordinary.

I decided to go off of the pill because I was having mood problems and my gynecologist said I could try taking a break and see if it helped. I felt significantly worse off the pill and after 4 or 5 months of being off, I decided to start taking it again. This was about 18 months ago.

Since going back on the pill my periods seem to have changed drastically. I am still on a regular schedule but now I have discharge for 3 or 4 days the week before my period comes, then heavy flow for days 1-2, light/barely noticeable flow for days 3-4, and then just when it seems my period is over a different kind of discharge starts happening and continues happening for 7-10 days. This discharge is very dark brown and appears stringy/sticky. It doesn't really come out on its own but it's there every single time I wipe after peeing.

When I went back on the pill I thought it would take a few months for my periods to normalize so when the extended discharge days kept happening after 7 or 8 months I went back to my gynecologist. Because I sometimes have weird bouts of lower back pain she decided to do a pap smear and also ordered a transvaginal ultrasound. Both showed nothing out of the ordinary, though the ultrasound showed I have some small cysts (I was previously diagnosed with PCOS so this didn't come as a surprise). Satisfied that the results were nothing to worry about my gynecologist told me to come back if I had any other weird symptoms (more cramps, mood swings, change in appetite, change in bowel movements, etc.) So far nothing has changed but the discharge just won't go away. When it finally does stop, I only have a few days or a week before the pre-period discharge appears! It's getting on my nerves and I hate feeling like I have to wear a pantyliner every single day.

Potentially relevant information:

- 31 years old (my gynecologist did say sometimes things just change once you're 30)
- Sexually active with one partner (my spouse), neither of us have ever had an STI
- Overweight but actively losing weight
- Taking Yaz for birth control
- Have had UTIs and yeast infections in the past but neither of these over the past 3 years
- No change in water consumption, I consistently drink 2-3L of water a day so I don't think I'm suddenly dehydrated or anything like that

If you've had a similar experience or change in your period and figured out why or were given an explanation by a medical professional I would love to hear it. If it's just a case of "periods change, that sounds crappy, good luck" that's fine but I'm a little worried maybe it's something I need to re-visit simply because it's a huge difference from how my periods used to be. Perhaps it's just a symptom of PCOS, in which case, is there anything I can do?
posted by anonymous to Health & Fitness (9 answers total)
 
Was Yaz the brand you were taking before? Different brands of contraceptive pill can affect your body slightly differently. Even if you were fine on Yaz before it might be worth switching to another brand and seeing if that helps.
posted by Catseye at 12:26 AM on February 13 [1 favorite]


Two key considerations:

1. Is Yaz the same pill/formulation as you used last time? Have you tried others, or ruled them out?
2. You mention “actively losing weight,” which can totally change how your body responds to a given oral contraceptive.

Anecdata: I got along great with a pill for a year, then the withdrawal bleed cycle went absurdly out-of-whack when I tried to give up sugar for Lent. I’ve also had one Rx work beautifully in my 20s only to be miserable when I went back to it in my 30s.

Exercise can also alter the pattern, as can continuous-pill-cycling in the hope of skipping bleeds. (The latter only ever backfired for me.)

If your body composition/mass has changed significantly since you last took the pill, that would be my first suspect. In any case, good luck — it can be frustrating trying to find a pill whose benefits outweigh its hassles!
posted by armeowda at 12:31 AM on February 13


I'd switch brands. When I was on Yaz I had a lot of breakthrough bleeding, similar to what you're describing. I felt like I had my period all the time, and it was exhausting and awful.

Yaz has been the subject of a lot of controversy. It contains a different formulation than other pills and has been associated with a serious side effects. Try a different contraceptive pill; each one will have a different effect on your body, and it seems Yaz is not having a good effect on yours.
posted by hurdy gurdy girl at 12:46 AM on February 13 [1 favorite]


Sometimes things do just change. I've had this happen while being on the same pill without ever even stopping taking it. Switching the brand/type of birth control pills I was on fixed it.
posted by Polychrome at 5:37 AM on February 13


This is anecdotal but almost everyone with ovaries and a uterus whom I know who has had a drastic shift in the behavior of their reproductive hormones around 27 - 29. For me, periods that had always been polite and manageable and regular got wacky and many forms of birth control stopped being tolerable. So it's possible you hit the First Big Shift in hormones and you're just not tolerating the Yaz well any more-- but another pill will work just fine. It's a hassle and it sucks but I'd try a new prescription and see if you find one that's a good fit.
posted by WidgetAlley at 7:52 AM on February 13 [1 favorite]


The transvaginal ultrasound results said nothing about fibroids? Because those can cause changes in menstrual flow.
posted by praemunire at 8:50 AM on February 13


Dark blood is usually old blood that has been there for a bit. The stringy nature could be that it's drying out, or that it's mixing with cervical mucus. I've had this, and I do also have a fibroid, which could be the culprit, but this problem pretty much cleared up for me when I switched to a pill with just a little bit more estrogen. If you switch off Yaz because of the drospirenone controversy, you can ask for a pill that has a different progestin but still only has the 0.020 mg estradiol you are getting now (because low estrogen pills have fewer health risks), but if that doesn't fix things, ask your doctor whether you could try a formulation with more estradiol.
posted by Knowyournuts at 10:53 AM on February 13


(Estrogen stabilizes the endometrium.)
posted by Knowyournuts at 10:56 AM on February 13


Formulations change over time. The active ingredients may remain the same, but everything else can vary. New suppliers, new processes, etc. can all have an impact. My guess is that the pill you're taking now isn't the same one you were taking before. I've had this happen, and switching formulations usually fixed it.
posted by snickerdoodle at 11:01 AM on February 13


« Older Sending gifts to a gay friend in Malaysia   |   Dating or cartooning? Newer »

You are not logged in, either login or create an account to post comments